• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Medication

Di Lavers

Registered User
Jun 27, 2012
21
Hythe, Southampton
A month ago mum suffered massive heart attack. They put her on heart medication. Discharged her and she stopped breathing next day - taken back in, taken off beta blockers and halved the dose of donepezil. Brought her home two days later passed out. Took her back in and decided the donepezil was slowing her heart beat. Now I have her home and her behaviour is deteriorating - does anyone know if there is any other medication she can go on? It has probably been the worst month ever. I care for her full time and do a full time job from home as well.
 

canary

Registered User
Feb 25, 2014
12,166
South coast
That must have been frightening. I know that donepezil slows the heart beat, but you need to go back and talk to your GP/memory clinic/consultant about medication. Just being in hospital can have an impact on Alzheimers symptoms which can improve again (but not always).
 

tre

Registered User
Sep 23, 2008
1,353
Herts
My husband ( with no heart problems) takes memantine which is an anti-dementia drug which works differently from donepezil. The doctor did not offer this until I asked about it. On the leaflet which comes with it it states "talk to your doctor before taking memantine if you have recently experienced a heart attack. In this situation treatment should be carefully supervised and the clinical benefit reassessed by your doctor on a regular basis". I take this to mean there is a possibility this drug would be of benefit so perhaps you could discuss it with the doctor.
Tre
 

Di Lavers

Registered User
Jun 27, 2012
21
Hythe, Southampton
Thanks for your responses. I am going to contact Memory Clinic tomorrow . Saw doctor on Friday who just said "surprised they have not put her on different medication but did not offer any advice. Had nothing but contradictor information the whole time. My major disappointment with the NHS was being told every day she was in hospital "did I know she was confused". Even a Consultant said that to me and yet quite clearly on her notes states alzheimers. Perhaps we should be training nurses and doctors about the condition.